Alabama, 2015

Damaging Wind in Alabama, July 19, 2015

July 19, 2015 · NWS BMX · 1 event in 1 county or zone

A weak surface trough was located was located across north Alabama. An isolated severe storm developed during the heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak surface trough was located was located across north Alabama. An isolated severe storm developed during the heating of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 11:03 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 19, 11:03 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUL 19 2015

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

INCREASED RAIN CHANCES ACROSS A LARGE PART OF CENTRAL ALABAMA THIS
AFTERNOON...WITH THE LEAST CHANCE FAR NORTHWEST. AS TEMPERATURES
HAVE CLIMBED TOWARD THE CONVECTIVE LEVEL...THE LOW LEVEL MOISTURE
AXIS HAVE BLOOMED WITH TOWERING CUMULUS AND EVEN A FEW THUNDERSTORMS
ALREADY. THIS ACTIVITY WILL MOVE OR PROPAGATE SOUTHEASTWARD THIS
AFTERNOON. THIS ACTIVITY HAS INITIALLY DEVELOPED IN A ZONE WHERE
DRY AIR ALOFT IS LOCATED. SBCAPE VALUES OF 5000J...DOWNDRAFT CAPE
AROUND 1000J AND A BIT MORE LOW LEVEL MOISTURE CONVERGENCE WILL
LEAD TO BETTER COVERAGE THIS AFTERNOON. THE STORMS THAT DO DEVELOP
MAY BECOME MARGINALLY SEVERE WITH GUSTY WINDS AROUND 50 MPH AND
DEADLY LIGHTNING. ONCE AGAIN...MEAN LAYER WINDS AND BULK SHEAR ARE
LOW. BUT THERE IS A WEAK 700-500MB TROUGH MOVING BY TO OUR
NORTHEAST WITH DRIER AIR ALOFT. THIS MAY ENHANCE A SURFACE COLD
POOL AND WILL MONITOR CLOSELY. TEMPERATURES AND DEW POINTS APPEAR
CLOSE TO FORECAST LEVELS WITH ONLY MINOR ADJUSTMENTS. A HEAT
ADVISORY REMAINS IN EFFECT.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

VIGOROUS SHOWER AND THUNDERSTORM DEVELOPMENT IS ALREADY OCCURRING
AND WILL INCLUDE VCTS AT ALL SITES THROUGH THE AFTERNOON.
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD BUT MAY
BE INTERRUPTED BY THUNDERSTORMS. WITH RELATIVELY DRY AIR ALOFT...
MICROBURST POTENTIAL IS HIGH AND WILL POSE A RISK TO AIRCRAFT.

87/GRANTHAM

&&

.FIRE WEATHER...

CONTINUED HOT AND HUMID THROUGH THE WEEKEND WITH BELOW AVERAGE
RAIN CHANCES...ALTHOUGH A FEW ISOLATED THUNDERSTORMS WILL OCCUR.
NO FIRE WEATHER ISSUES ARE ANTICIPATED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR AUTAUGA-BARBOUR-BIBB-
BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-
COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-JEFFERSON-LAMAR-
LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-PICKENS-PIKE-
RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA-TALLAPOOSA-
TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Jul 19, 3:03 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 AM CDT SUN JUL 19 2015

ALZ011>015-017>050-201215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
403 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL
PRODUCE HEAT INDICES NEAR 105 DEGREES OR GREATER ACROSS MUCH OF
CENTRAL ALABAMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CONTINUED HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL ALLOW THE
POTENTIAL FOR HEAT INDICES TO REACH NEAR OR ABOVE 105 DEGREES
DURING THE AFTERNOON HOURS ON MONDAY THROUGH SATURDAY ACROSS
PORTIONS OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, Jul 19, 11:30 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN JUL 19 2015

ALZ018-019-026-191815-
CALHOUN AL-ST. CLAIR AL-ETOWAH AL-
1230 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALHOUN...NORTHEASTERN
ST. CLAIR AND SOUTH CENTRAL ETOWAH COUNTIES UNTIL 115 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NEELY HENRY LAKE...OR 7 MILES SOUTH OF RAINBOW CITY...MOVING
SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAINBOW CITY...SAKS...RAGLAND...OHATCHEE...NEELY HENRY LAKE...
ALEXANDRIA...SOUTHSIDE AND NEELY HENRY DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3372 8582 3364 8602 3366 8604 3388 8617
      3394 8601
TIME...MOT...LOC 1730Z 339DEG 14KT 3385 8605

87/GRANTHAM
Special weather statement, Jul 19, 11:33 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1233 PM CDT SUN JUL 19 2015

ALZ041-044-191815-
MONTGOMERY AL-AUTAUGA AL-
1233 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
SOUTHEASTERN AUTAUGA COUNTIES UNTIL 115 PM CDT...

AT 1233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PRATTVILLE...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN MONTGOMERY...PRATTVILLE...MILLBROOK...AUTAUGA COUNTY
AIRPORT...HUNTER...MAXWELL AIR FORCE BASE...CANTELOUS...DANNELLY
FIELD...HYUNDAI MOTORS OF ALABAMA...HOPE HULL AND WOODCREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3227 8645 3227 8648 3231 8649 3234 8648
      3235 8651 3248 8654 3251 8642 3250 8641
      3241 8641 3241 8640 3243 8640 3243 8636
      3229 8626 3225 8642
TIME...MOT...LOC 1733Z 339DEG 14KT 3244 8644

87/GRANTHAM
Special weather statement, Jul 19, 11:47 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SUN JUL 19 2015

ALZ025-191830-
SHELBY AL-
1247 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
130 PM CDT...

AT 1247 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MAYLENE...OR NEAR HELENA...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALABASTER...PELHAM...HELENA...CALERA...MONTEVALLO...WILTON...
UNIVERSITY OF MONTEVALLO...AMERICAN VILLAGE...MAYLENE...SHELBY COUNTY
AIRPORT...ALABASTER VETERANS PARK...SAGINAW...SADDLE LAKE FARMS...
DOGWOOD...JOE TUCKER PARK...CAMP BRANCH AND SILURIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3325 8698 3327 8697 3328 8693 3330 8693
      3331 8690 3333 8689 3333 8683 3334 8683
      3310 8667 3307 8677 3307 8688 3305 8688
      3305 8690 3308 8695 3310 8695 3310 8697
      3316 8697 3317 8701 3325 8703
TIME...MOT...LOC 1747Z 331DEG 16KT 3325 8692

87/GRANTHAM

The radar

The Atlanta radar (KFFC), 109 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 19, 12:20 PM CST to 12:21 PM CST
Where
Calhoun County, 1.43 mi NNW of Iron City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -85.676

Several trees uprooted along Highway 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597035.